For patient information page click here
Please Join in Editing This Page and Apply to be an Editor-In-Chief for this topic: There can be one or more than one Editor-In-Chief. You may also apply to be an Associate Editor-In-Chief of one of the subtopics below. Please mail us  to indicate your interest in serving either as an Editor-In-Chief of the entire topic or as an Associate Editor-In-Chief for a subtopic. Please be sure to attach your CV and or biographical sketch.
Priapism is a potentially harmful medical condition in which the erect penis does not return to its flaccid state (despite the absence of both physical and psychological stimulation) within about four hours. It is often painful. Priapism is considered a medical emergency, which should receive proper treatment by a qualified medical practitioner.
The name comes from the Greek god Priapus, referring to the myth that he was ironically punished by the other gods for attempting to rape a goddess, by being given a huge (but useless) set of wooden genitals.
The causative mechanisms are poorly understood but involve complex neurological and vascular factors. Priapism may be associated with haematological disorders, especially sickle-cell disease, and other conditions such as leukemia, thalassemia, and Fabry's disease, and neurologic disorders such as spinal cord lesions and spinal cord trauma (priapism has been reported in hanging victims; see death erection).
Priapism can be caused by medications. The most common medications that cause priapism are intra-cavernous injections for treatment of erectile dysfunction (papaverine, alprostadil). Other groups reported are antihypertensives, antipsychotics (e.g chlorpromazine, clozapine), antidepressants (most notably trazodone), anticoagulants, cantharides (Spanish Fly) and recreational drugs (alcohol and cocaine). Phosphodiesterase type-5 (PDE5) inhibitors such as sildenafil (popularly Viagra), tadalafil and vardenafil have very rarely been implicated, and probably do not cause priapism. PDE-5 inhibitors have even been evaluated as preventive treatment for recurrent priapism.
Female Priapism is a very rare disorder.
Drug Side Effect
Potential complications include ischemia, clotting of the blood retained in the penis (thrombosis), and damage to the blood vessels of the penis which may result in an impaired erectile function or impotence. In serious cases, the ischemia may result in gangrene, which could necessitate penis removal.
Medical advice should be sought immediately for cases of erection beyond four hours. Generally, this is done at an emergency department. The therapy at this stage is to aspirate blood from the corpus cavernosum under local anaesthetic. If this is still insufficient, then intra-cavernosal injections of phenylephrine are administered. This should only be performed by a trained urologist, with the patient under constant hemodynamic monitoring, as phenylephrine can cause severe hypertension, bradycardia, tachycardia, and arrhythmia.
If aspiration fails and tumescence re-occurs, surgical shunts are next attempted. These attempt to reverse the priapic state by shunting blood from the rigid corpora cavernosa into the corpus spongiosum (which contains the glans and the urethra). Distal shunts are the first step, followed by more proximal shunts.
Distal shunts, such as the Winter's, involves puncturing the glans (the distal part of the penis) into one of the cavernosa, where the old, stagnant blood is held. This causes the blood to leave the penis and return to the circulation. This procedure can be performed by a urologist at the bedside.
Proximal shunts, such as the Quackel's, are more involved and entail operative dissection in the perineum to where the corpora meet the spongiosum, making an incision in both, and suturing both openings together.
Female Priapism is very rare and normally goes undiagnosed or misdiagnosed. Emergency medical attention should be sought immediately. Treatment normally consists of medicinal pain management and hospital observation.
- Burnett AL, Bivalacqua TJ, Champion HC, Musicki B (2006). "Long-term oral phosphodiesterase 5 inhibitor therapy alleviates recurrent priapism". Urology. 67 (5): 1043–8. doi:10.1016/j.urology.2005.11.045. PMID 16698365.
- Burnett AL, Bivalacqua TJ, Champion HC, Musicki B (2006). "Feasibility of the use of phosphodiesterase type 5 inhibitors in a pharmacologic prevention program for recurrent priapism". The journal of sexual medicine. 3 (6): 1077–84. doi:10.1111/j.1743-6109.2006.00333.x. PMID 17100941.
- Montague DK, Jarow J, Broderick GA; et al. (2003). "American Urological Association guideline on the management of priapism". J. Urol. 170 (4 Pt 1): 1318–24. doi:10.1097/01.ju.0000087608.07371.ca. PMID 14501756.
- Beers MH, Berkow R (Eds.) (1999). The Merck Manual of Diagnosis and Therapy (17 ed.). Whitehouse Station: Merck Research Laboratories. ISBN 0-911910-10-7
- Therapeutic Guidelines Limited (2001). Therapeutic Guidelines: Endocrinology (2 ed.). North Melbourne: Therapeutic Guidelines Limited. ISSN 1327-9505
- Guidelines on management of priapism - American Urological Association website
- Priapism Primer: Priapism